Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 17, 2018, 7:47 PM EDT for Kanawha County, West Virginia. It was in force for 109 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2018, 7:47 PM EDT (23:47 UTC)
- Expired
- Jun 17, 2018, 9:36 PM EDT
- In force
- 109 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 9 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:50 PM EDT | FLASH FLOOD | South Charleston, WV | HIGH WATER REPORTED ON MCCORKLE IN SOUTH CHARLESTON NEAR THOMAS MEMORIAL HOSPITAL. CREWS RESPONDING TO THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
353 WGUS51 KRLX 172347 FFWRLX WVC039-180245- /O.NEW.KRLX.FF.W.0024.180617T2347Z-180618T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 747 PM EDT SUN JUN 17 2018 The National Weather Service in Charleston West Virginia has issued a * Flash Flood Warning for... Central Kanawha County in central West Virginia... * Until 1045 PM EDT. * At 746 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Charleston, South Charleston, Dunbar, Marmet and Coal Fork. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3832 8152 3822 8160 3832 8176 3841 8170 $$ KISTNER
2 follow-up statements
982 WGUS71 KRLX 180104 FFSRLX Flash Flood Statement National Weather Service Charleston WV 904 PM EDT SUN JUN 17 2018 WVC039-180245- /O.CON.KRLX.FF.W.0024.000000T0000Z-180618T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kanawha WV- 904 PM EDT SUN JUN 17 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR CENTRAL KANAWHA COUNTY... At 900 PM EDT, local law enforcement reported minor flash flooding occurring with a few reports of high water on roads across the South Charleston and Charleston area. The rain has ended but it will still take some time for water to recede. Use caution when traveling and pay attention to any road closures. Some locations that will experience flooding include... Charleston, South Charleston, Dunbar, Marmet and Coal Fork. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3832 8152 3822 8160 3832 8176 3841 8170 $$ KISTNER
776 WGUS71 KRLX 180136 FFSRLX Flash Flood Statement National Weather Service Charleston WV 936 PM EDT SUN JUN 17 2018 WVC039-180146- /O.CAN.KRLX.FF.W.0024.000000T0000Z-180618T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kanawha WV- 936 PM EDT SUN JUN 17 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL KANAWHA COUNTY IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3832 8152 3822 8160 3832 8176 3841 8170 $$ KISTNER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:23 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 17, 2:23 PM EDT, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Charleston WV 223 PM EDT Sun Jun 17 2018 .SYNOPSIS... Unsettled weather returns next week as a frontal boundary drops south into the region. && .NEAR TERM /THROUGH MONDAY/... As of 200 PM Sunday... Leftover convection has exited eastern WV and has left a fairly stable atmosphere in its wake, as evidenced by the deadened CU field across central WV. Noted some isold convection firing over southwest OH this afternoon. Broad 5H ridge will remain in place with stagnant flow at the mid to upper levels. Used blended models for temps and looks like we are still on track to barely crack criteria for excessive heat advisories on Monday. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 210 PM Sunday... Frontal boundary will sag south into the region Tuesday in to Wednesday, with increased chances for showers and thunderstorms across the area as it does so. Still looking at the possibility for a few stronger storms developing across northern zones where better instability will exist, however, overall threat looks to be fairly low. Any storms that do develop will produce heavy downpours. Heat advisory criteria on Tuesday looks to be a possibility across parts of the lowlands. Chances for showers and thunderstorms increase on Wednesday as a wave of low pressure moves through the area. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 220 PM Sunday... Frontal boundary will continue to sag south of the region at the start of the long term period, with somewhat drier weather across northern zones. However, boundary will return to the north by the weekend, as low pressure moves into the Great Lakes region. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 200 PM Sunday... Mostly VFR conditions can be expected except for isolated convection across southeast Ohio into this evening which may drift into WV. KEKN will see another round of morning fog with brief IFR conditions. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and location of showers and thunderstorms could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... No widespread IFR is expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KMC/SL NEAR TERM...KMC SHORT TERM...SL LONG TERM...SL AVIATION...KMC
Hazardous weather outlook, Jun 17, 4:25 AM EDT, 15 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 425 AM EDT Sun Jun 17 2018 VAZ003-004-WVZ010-011-018>020-027>034-039-040-515>526-180715- Dickenson-Buchanan-Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 304 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026- 180715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Mingo-Logan-Boone- 304 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The combination of well above normal temperatures and high humidity Monday and Tuesday afternoon will create heat indices near 100, especially in urbanized areas. A heat advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 17, 6:22 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG STOCKPORT 39.55N 81.80W
06/17/2018 MORGAN OH 911 CALL CENTER
TREES DOWN ALONG DALE ROAD AND COUNTY ROAD 2.
&&
CORRECTED EVENT TIME...FATALITIES...INJURIES
EVENT NUMBER RLX1800083
RGSpecial weather statement, Jun 17, 6:36 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
636 PM EDT SUN JUN 17 2018
WVZ006-014-172300-
Cabell-Putnam-
636 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL AND WEST
CENTRAL PUTNAM COUNTIES...
At 636 PM EDT, a strong thunderstorm was located near Milton, or 12
miles west of Winfield. The storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hurricane, Milton, Culloden and Teays Valley.
This includes Interstate 64 in West Virginia between mile markers 26
and 37.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3851 8211 3848 8206 3851 8206 3847 8195
3835 8204 3837 8205 3838 8207 3837 8208
3837 8210 3836 8211 3839 8220
TIME...MOT...LOC 2236Z 305DEG 3KT 3847 8210
KISTNERSpecial weather statement, Jun 17, 7:06 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
706 PM EDT SUN JUN 17 2018
WVZ013>015-172330-
Kanawha-Lincoln-Putnam-
706 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...CENTRAL
PUTNAM AND NORTHEASTERN LINCOLN COUNTIES...
At 706 PM EDT, a strong thunderstorm was located over Nitro. The
storm is nearly stationary.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Poca, Cross Lanes, Alum Creek, Institute, Tornado,
Teays Valley and Bancroft.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 near mile marker 1.
Interstate 77 in West Virginia between mile markers 99 and 104.
Interstate 64 in West Virginia between mile markers 36 and 57.
Route 119 between mile markers 66 and 80.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
LAT...LON 3856 8188 3837 8157 3820 8175 3820 8176
3822 8176 3823 8178 3821 8179 3840 8205
TIME...MOT...LOC 2306Z 126DEG 3KT 3839 8185
KISTNERLocal storm report, Jun 17, 7:38 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
738 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG DUNBAR 38.37N 81.74W
06/17/2018 KANAWHA WV 911 CALL CENTER
NUMEROUS TREES DOWN REPORTED IN THE DUNBAR AREA.
&&
EVENT NUMBER RLX1800084
RGLocal storm report, Jun 17, 7:40 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG SAINT ALBANS 38.39N 81.84W
06/17/2018 KANAWHA WV 911 CALL CENTER
SEVERAL TREES DOWN REPORTED IN SAINT ALBANS.
&&
EVENT NUMBER RLX1800085
RGLocal storm report, Jun 17, 7:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
742 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL SAINT ALBANS 38.39N 81.84W
06/17/2018 E0.75 INCH KANAWHA WV TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY SIZED HAIL IN SAINT
ALBANS.
&&
EVENT NUMBER RLX1800086
RGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:49 PM EDT | Special Weather Statement | RLX | Mason | 26 min |
| Jun 17, 6:20 PM EDT | Special Weather Statement | RLX | Mason | 25 min |
| Jun 17, 6:36 PM EDT | Special Weather Statement | RLX | Cabell | 24 min |
| Jun 17, 7:06 PM EDT | Special Weather Statement | RLX | Putnam | 24 min |
| Jun 17, 7:11 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 34 min |
| Jun 17, 7:20 PM EDT | Flash Flood Warning | RLX | Kanawha, Putnam | 2 hr |
| Jun 17, 7:38 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 37 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.